Heat, Ashland
- When
- July 16, 10:00 AM CST to July 20, 10:00 PM CST
- Where
- Ashland forecast zone
- Reported by
- AWOS
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Broad surface high pressure developed and persisted over the Tennessee and Ohio River valleys during the five-day period from July 16th through the 20th. Daily high temperatures were in the 90s with dew points in the 70s and lower 80s, creating heat indices over 100; approaching 120 degrees in a few places.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Broad surface high pressure developed and persisted over the Tennessee and Ohio River valleys during the five-day period from July 16th through the 20th. Daily high temperatures were in the 90s with dew points in the 70s and lower 80s, creating heat indices over 100; approaching 120 degrees in a few places. Overnight lows were in the mid 60s to mid 70s. There was a one day respite on the 19th when widespread showers and thunderstorms kept temperatures down. A cold front passing through the area during the night of July 20th brought an end to the extreme heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 16, 9:14 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1014 AM CDT SAT JUL 16 2011
.UPDATE...
WE EXTENDED THE HEAT ADVISORY ACROSS NORTHWEST WISCONSIN AND
ACROSS INLAND AREAS AROUND DULUTH...FROM NOW THROUGH EARLY SUNDAY.
WE REMOVED PRECIPITATION FROM MOST AREAS.
&&
.DISCUSSION...
THE THUNDERSTORM COMPLEX OVER CENTRAL WISCONSIN IS QUICKLY
REMOVING CLOUDS BEHIND IT AS IT DROPS EAST-SOUTHEAST AWAY FROM OUR
AREA. SO...SUNSHINE WILL FORCE TEMPERATURES TO QUICKLY RISE ACROSS
THE UPPER SAINT CROIX VALLEY AND NORTHWEST WISCONSIN. ACROSS THE
REST OF OUR AREA...THE OVERCAST WILL SLOWLY ERODE IN TOWARD THE
CENTER EARLY THIS AFTERNOON. THERE IS NO PRECIPITATION ASSOCIATED
WITH THESE CLOUDS ATTM. CLOUD EROSION IS ALREADY NOTICEABLE ALONG
THE NORTH SHORE AND FROM THE IRON RANGE NORTH ON SATELLITE IMAGERY.
THUNDERSTORMS ENTERING EASTERN SOUTH DAKOTA WILL HAVE TO OVERCOME
A CAP TO SURVIVE HERE...AND STORM PROPAGATION PLUS DEEP LAYER
MOVEMENT SUGGESTS THE STORMS MAY GET INTO THE RAINY RIVER VALLEY
LATE THIS AFTERNOON OR EVENING. WE RETAINED SCATTERED WORDING
THERE.
.POINT TEMPS/POPS...
DLH 80 66 87 68 / 10 20 30 40
INL 92 70 88 65 / 20 40 40 30
BRD 93 74 95 75 / 10 20 20 40
HYR 90 73 92 73 / 20 20 20 40
ASX 86 68 91 69 / 10 20 30 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MNZ011-012-019>021-037.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-026-
033>036-038.
HEAT ADVISORY UNTIL 1 PM CDT SUNDAY FOR MNZ037.
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010-018.
WI...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR WIZ001>004-007>009.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ006.
HEAT ADVISORY UNTIL 1 PM CDT SUNDAY FOR WIZ001>004-007>009.
LS...NONE.
&&
SHORT TERM...EOM
EXTENDED....STEWARTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 408 AM CDT SAT JUL 16 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 408 AM CDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE NORTHLAND TODAY AND TONIGHT. THE STORMS MAY BE SEVERE TONIGHT OVER FAR NORTHERN MINNESOTA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOT AND HUMID CONDITIONS WILL OCCUR OVER A GOOD PORTION OF THE NORTHLAND TODAY...WITH THE HIGHEST HEAT INDICES OVER PORTIONS OF NORTHWEST WISCONSIN BACK INTO THE BRAINERD LAKES...AND NORTH TO INTERNATIONAL FALLS. VARIOUS HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN EFFECT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND SUNDAY INTO SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE SUNDAY AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE POSSIBLE PERIODICALLY FROM MONDAY THROUGH NEXT FRIDAY. IT'S TOO EARLY TO DETERMINE WHAT PERIOD WILL SEE SEVERE STORMS...BUT SOME STORMS WILL BE SEVERE DUE TO THE EXCESSIVE HEAT AND HUMIDITY. VERY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK OVER MUCH OF THE NORTHLAND WITH HIGHS IN THE UPPER EIGHTIES TO MIDDLE NINETIES AND HIGH HUMIDITY. VARIOUS EXCESSIVE HEAT WATCHES...WARNINGS AND ADVISORIES ARE IN EFFECT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND MAINLY OVER FAR NORTHERN MINNESOTA. LSZ121-140>148-171030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 408 AM CDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR. SOME SEVERE STORMS ARE POSSIBLE TONIGHT. FOG WILL BE POSSIBLE THIS MORNING...SOME LOCALLY DENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY THROUGH THE PERIOD...WITH SOME SEVERE. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 842 AM CDT SAT JUL 16 2011 WIZ009-161615- PRICE- INCLUDING THE CITY OF...PHILLIPS 842 AM CDT SAT JUL 16 2011 ...HEAVY RAIN WILL CONTINUE TO FALL FROM PHILLIPS ON SOUTH... HEAVY RAIN...FROM NEARBY THUNDERSTORMS...WILL CONTINUE TO FALL ACROSS THE SOUTHERN HALF OF PRICE COUNTY...FROM PHILLIPS SOUTH LATE THIS MORNING. RAINFALLS WILL GENERALLY BE A HALF INCH AN HOUR...WITH A FEW AREAS BRIEFLY RECEIVING UP TO AN INCH OF RAINFALL AN HOUR. ONE OR TWO CLAPS OF THUNDER MAY BE HEARD. EOM
The national radar mosaic for the moment the first event began.
8 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336136, 336137, 336138, 336139, 336140, 336141, 336142, 336143.